Hail, Butte
- When
- August 27, 4:20 PM MST
- Where
- Butte County, 20.85 mi NW of Castle Rock
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.170, -103.750
A long-lived severe thunderstorm tracked across portions of northwestern South Dakota, producing large hail and eventually strong winds across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm tracked across portions of northwestern South Dakota, producing large hail and eventually strong winds across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 12:25 PM MST, 3 hours 55 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 125 PM MDT Fri Aug 27 2021 .DISCUSSION...(This Evening Through Friday) Issued at 125 PM MDT Fri Aug 27 2021 Mean troughing over the northern CONUS will sustain and active pattern through much of the period as several shortwaves advect through the flow. The quietest day in the period will be Sun as a stronger cool front will advect through the region. Skies have mainly cleared across the FA this afternoon per diurnal mixing. Strong but compact shortwave propagating across MT this afternoon will support LSA and resulting convection, which will eventually affect NW SD. CAPE will remain marginal across the area with around 1000 J/KG by peak heating. However, exceptionally strong bulk shear of 60-70 knots will be more than enough to support strong rotating updrafts. Main threat from any storm would be large hail given the degree of shear in place. Any convection is expected to be isolated given marginal CAPE and strong capping in place, which will limit convection to far NW SD. Evening convection will push into central SD this evening, with elevated convention developing over SW into central SD overnight per the advancing upper trough. Lingering high based above inversion showers look to be more widespread Sat morning across the NW half as the main upper wave advects into the region, although given high based nature and lack of appreciable moisture, any showers will be of little consequence. Shower chances linger into the afternoon, waning through the afternoon. The only place for deep convection will be toward far eastern scentral SD where the sfc front will be in place. Much cooler temps can be expected Sat, esp over NE WY where temps will struggle out of the 60s, esp where clouds persist. Things dry out Sunday with mostly sunny skies and cool dry weather continuing. WAA will ensue Sunday night under steep mid level lapse rates. This may support a few late night showers or thunderstorms esp toward central SD. Have retained low pops for this. Otherwise, expect a warming trend through mid next week with near daily chances for showers and thunderstorms by Wednesday. Monsoon moisture will return by the end of the week with unsettled SW flow. This will support an increased chance for appreciable rain in the region (potentially locally heavy), the coverage of which and location remains unknown attm. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1150 AM MDT Fri Aug 27 2021 MVFR CIGS are lingering across central SD, but will continue to dissipate through the afternoon hours. Scattered strong to severe thunderstorms are possible over far northeastern WY and far northwestern SD later in the afternoon and evening, with MVFR/IFR conditions in heavier precipitation. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 8 PM MDT this evening for SDZ322. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 334 AM MDT Fri Aug 27 2021 SDZ027-029-041-WYZ054>056-058-280945- Southern Foot Hills-Southern Black Hills-Fall River- Northern Campbell-Southern Campbell-Western Crook-Weston- 334 AM MDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today with southwest winds gusting to near 30 mph and relative humidity dropping to around 10 percent. A few thunderstorms are possible later today. A strong storm or two is possible mainly north of I-90. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Non severe thunderstorms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-280945- Harding-Perkins-Ziebach- 334 AM MDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Non severe thunderstorms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-028-030-042>044-046-047-049-074-280945- Rapid City-Central Black Hills-Custer Co Plains-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills- 334 AM MDT Fri Aug 27 2021 /434 AM CDT Fri Aug 27 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms late this afternoon and evening, but severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Non severe thunderstorms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024-025-031-032-072-073-WYZ057-071-280945- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Wyoming Black Hills-Northeastern Crook- 334 AM MDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Non severe thunderstorms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
327 PM MDT Fri Aug 27 2021
WYZ056-057-071-272215-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
327 PM MDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northeastern Crook
County through 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lightning Flat, or 42 miles southeast of Broadus,
moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Crook
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10423 4484 10424 4489 10494 4500 10494
TIME...MOT...LOC 2127Z 269DEG 34KT 4498 10484
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
407 PM MDT Fri Aug 27 2021
SDZ001-012-WYZ071-272245-
Butte SD-Harding SD-Northeastern Crook WY-
407 PM MDT Fri Aug 27 2021
...Strong thunderstorms will impact portions of southwestern Harding,
northwestern Butte and northeastern Crook Counties through 445 PM
MDT...
At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Camp Crook to 10 miles
north of Colony. Movement was east-northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Camp Crook and West Short Pines around 425 PM MDT.
Other locations in the path of these storms include Antelope Butte
and Lake Gardner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4568 10359 4498 10357 4498 10428 4500 10428
4499 10406 4501 10404 4557 10403
TIME...MOT...LOC 2207Z 252DEG 35KT 4545 10421 4501 10418
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BunkersThe national radar mosaic for the moment the first event began.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 70 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972388, 972390, 972391, 972402.